Ask an Expert

My son, who has ADHD, is becoming aggressive. Should we change medications?

Behavioral therapy is the best way to curb aggression  

Ron J. Steingard, MD

Associate Medical Director; Senior Pediatric Psychopharmacologist
Child Mind Institute

Q: Hello. My son, who was diagnosed last year with ADHD, is on Strattera 40mg once a day, but he is having problems at home and sometimes at school with aggression, and we are wondering if it's wearing off early, or if the medication might be making him more aggressive towards me, his dad and his brother. His doctor is thinking of changing his medication. Any advice would be helpful.

A: It's not uncommon to see oppositional and aggressive behavior co-occurring in children with ADHD, so what you're seeing may not be the medication wearing off but the need for intervention specifically for problem behavior. Medication won't necessarily fix oppositional behavior or aggression; it can reduce the ADHD symptoms and improve the conditions for working on those behaviors. We strongly recommend behavioral therapy that has parents and children working together to rein in problem behavior.

Strattera is a long-acting compound, such that if your child is taking it daily and the dose is adequate, the effects usually do not wear off during the day. But it's also not a stimulant medication, which is usually the first choice of mental health professionals treating ADHD. If your son isn't responding well enough to Strattera, it might be appropriate to try a different medication. The most important thing is to make sure your doctor is experienced and knowledgeable about ADHD, the management of oppositional and aggressive behaviors, and the use of these medications. You may need to find another practitioner if you're not satisfied.

Published: November 19, 2012

Please help us improve the Symptom Checker!

Click here to share your thoughts about using the tool.